Alert archive / West Virginia / Wind Advisories in 2020

Wind Advisory 9, NWS Pittsburgh, PA

November 1, 2020Tucker County, West Virginia

NWS Pittsburgh, PA issued this wind advisory at Nov 1, 2020, 4:00 AM EST for Tucker County, West Virginia. It took effect at Nov 1, 2020, 1:00 PM EST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Nov 1, 2020, 4:00 AM EST (09:00 UTC)
In effect from
Nov 1, 2020, 1:00 PM EST
Expired
Nov 2, 2020, 1:00 PM EST
In force
24 hr
Issued by
NWS Pittsburgh, PA

County Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 167 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 9.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2020-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2020-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

846 
WWUS71 KPBZ 010900
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
400 AM EST Sun Nov 1 2020

WVZ514-011800-
/O.NEW.KPBZ.WI.Y.0009.201101T1800Z-201102T1800Z/
Eastern Tucker-
Including the cities of Davis, Thomas, and Canaan Valley
400 AM EST Sun Nov 1 2020

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM EST
MONDAY...

* WHAT...West winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Eastern Tucker County.

* WHEN...From 1 PM this afternoon to 1 PM EST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
975 
WWUS71 KPBZ 011752
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
1252 PM EST Sun Nov 1 2020

WVZ514-020200-
/O.CON.KPBZ.WI.Y.0009.201101T1800Z-201102T1800Z/
Eastern Tucker-
Including the cities of Davis, Thomas, and Canaan Valley
1252 PM EST Sun Nov 1 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST MONDAY...

* WHAT...West winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Eastern Tucker County.

* WHEN...From 1 PM this afternoon to 1 PM EST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
463 
WWUS71 KPBZ 020151
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
851 PM EST Sun Nov 1 2020

WVZ514-021000-
/O.CON.KPBZ.WI.Y.0009.000000T0000Z-201102T1800Z/
Eastern Tucker-
Including the cities of Davis, Thomas, and Canaan Valley
851 PM EST Sun Nov 1 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST MONDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Eastern Tucker County.

* WHEN...Until 1 PM EST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
202 
WWUS71 KPBZ 020853
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
353 AM EST Mon Nov 2 2020

WVZ514-021800-
/O.CON.KPBZ.WI.Y.0009.000000T0000Z-201102T1800Z/
Eastern Tucker-
Including the cities of Davis, Thomas, and Canaan Valley
353 AM EST Mon Nov 2 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Eastern Tucker County.

* WHEN...Until 1 PM EST Today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
810 
WWUS71 KPBZ 021753
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
1253 PM EST Mon Nov 2 2020

WVZ514-021900-
/O.EXP.KPBZ.WI.Y.0009.000000T0000Z-201102T1800Z/
Eastern Tucker-
Including the cities of Davis, Thomas, and Canaan Valley
1253 PM EST Mon Nov 2 2020

...WIND ADVISORY WILL EXPIRE AT 1 PM EST THIS AFTERNOON...

Wind gusts will gradually recede so the advisory will be allowed
to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this wind advisory went out at Nov 1, 1:31 AM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Nov 1, 1:31 AM EDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
131 AM EDT Sun Nov 1 2020

.SYNOPSIS...
Clouds will increase this morning ahead of an approaching cold
front. Rain will return after sunrise with the front, eventually
changing to snow by Sunday night as colder air arrives. High pressure
provides an extended period of dry weather starting Monday
afternoon.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
The overnight forecast remains on track. After an initial drop in
temperatures with mostly clear sky after sunset, warm advection in
southwesterly flow, along with an increase in mid/upper level cloud
cover, will moderate and actually increase temperatures early this
morning. This should keep most of the area above freezing outside of
perhaps some protected valley locations towards the Allegheny NF or
perhaps Canaan Valley.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH MONDAY NIGHT/...
The upper trough is still timed to swing into the Ohio Valley on
Sunday, with cold frontal passage expected from mid-morning through
mid-afternoon across the CWA. Widespread showers are still expected
ahead of the front, with strong 1000-850mb convergence aiding lift.
Eastern-facing slopes could see a few showers in the morning well
ahead of the front, with the terrain providing assistance. A brief
dry slot may follow immediately behind the boundary, poking at least
into eastern Ohio, and tried to time this in the PoP fields.

Surface temperatures will drop off quickly behind the front, with
some areas across the north and in the ridges reaching the lower to
mid 30s by sunset at the latest. 850mb temperatures will have fallen
to -8C or -9C by that time, and thus the transition to snow will get
under way as the boundary layer cools sufficiently. Expecting
accumulation to be essentially nil during the daylight hours as the
warm ground should initially limit things, but accumulation still
appears likely Sunday night for some of the CWA.

Model soundings still show a roughly 9 to 12 hour window of good snow
growth conditions, especially near/north of I-80 thanks to lake
enhancement/lake effect, and along the ridges with upslope
assistance. Saturation through the dendritic growth zone, modest
CAPE, and decent lapse rates point to some periods of moderate to
even briefly heavy snow. The BTV snow squall parameter continues to
show impressive values late Sunday afternoon and Sunday night,
particularly north of Pittsburgh. Hi-res models like the NAM Nest
continue to advertise the possibility of one or two narrow enhanced
lake-effect bands, the most persistently progged of which extends
into the general area of Mercer/Venango/Butler Counties. Will
continue to keep higher accumulations in this region, on the order of
2-4 inches, with the possibility of more in a small area. Have also
upped upslope snow totals into the 2-4 inch range with increased
confidence, with higher totals possible in locations like Canaan
Valley and the Donegal/Champion area. Most other locations north and
east of Pittsburgh will likely see an inch at most, and portions of
eastern Ohio may miss out entirely on the early season snow. Winter
weather headlines will probably be needed for at least a few
counties, but will hold off for now to allow forecast trends to firm
up.

Another concern to watch will be the possibility of strong wind gusts
in the higher terrain. Model soundings depict steep lapse rates
behind the front which could allow 45-55 MPH gusts to mix down in the
Garrett/Preston/Tucker ridges Sunday afternoon and evening. Again,
will hold off on headline issuance to allow confidence to increase.

Snow showers will start to collapse late Sunday night and Monday
morning as low-level flow starts to back towards the west, and as the
850mb thermal trough departs. Clouds will then clear Monday
afternoon, but temperatures will remain well blow normal, topping out
in the upper 30s to the mid 40s. A clear and quiet Monday night
will follow as ridging builds into the Ohio Valley, with lows near or
just below freezing.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Surface high pressure/ridging will remain in place across the
eastern CONUS to varying degrees through the extended period. Aloft,
flat ridging will dominate for most of the time. A weak shortwave
may cross during the Thursday night/Friday period, but moisture
still looks too meager to support precipitation.  A slow warming
trend is still forecast, given the gradual rise in 500mb heights and
a general southerly wind component.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
VFR conditions overnight under high pressure. LLWS is concern lasting
through 12Z and 15Z, with winds close to 40kts at 2000ft.

Restrictions return tomorrow morning with a frontal passage. A
strong vertical wind profile will ensure gusty sfc winds (25 to
35kts) tomorrow across the Ohio River Valley. Cigs will fall to MVFR
and some IFR conditions as well for all sites with cold air
reinforcement; rain showers after 12Z tomorrow. Rain will change over
to snow showers right before or near 00Z Monday. Cigs will become
varying late from VFR to MVFR through the last 6 to 8 hours of the
TAF period.

.Outlook...

Advancing dry air, from high pressure to our west, will likely bring
VFR conditions to our region late Monday/early Tuesday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Oct 31, 1:26 PM EDT, 15 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
126 PM EDT Sat Oct 31 2020

MDZ001-WVZ511>514-011730-
Garrett-Preston-Eastern Preston-Western Tucker-Eastern Tucker-
126 PM EDT Sat Oct 31 2020

This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is good potential for accumulating upslope snowfall Sunday
night through Monday morning across the higher elevations of the
Allegheny Mountains. Winter weather headlines may be needed.

Also, there is a risk of wind gusts in the 45-55 MPH range Sunday
afternoon and night. If this risk increases, a Wind Advisory may be
needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-015-016-023-074-076-011730-
Mercer-Venango-Forest-Clarion-Jefferson PA-Indiana-
Westmoreland Ridges-Fayette Ridges-
126 PM EDT Sat Oct 31 2020

This Hazardous Weather Outlook is for northwest Pennsylvania,
southwest Pennsylvania and western Pennsylvania.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is good potential for accumulating lake enhanced snowfall
Sunday night through Monday morning near and north of the I-80
corridor. Winter weather headlines may be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>022-029-031-073-
075-WVZ001>004-012-021-509-510-011730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Beaver-
Allegheny-Armstrong-Washington-Greene-Westmoreland-Fayette-Hancock-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
126 PM EDT Sat Oct 31 2020

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, northern West Virginia and the
northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 4:00 AM ESTWinter Weather AdvisoryPBZPreston, Tucker27 hr

Nearby

Wind Advisories in West Virginia, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.